Anticoagulation UK
2,418 members892 posts

Post pe

I was diagnosed with a small pe in April 2017 after a c-section delivery. Since then I had heparin for 6 months and Apixaban now because I don't want to come off blood thinners. My haematology consultant says after months of blood testing that I have no clotting conditions and that this was due to pregnancy. I am so scared of coming off medication but they keep telling me that it is unlikely I will have another. Has anyone got any advice on what I have been told? I am so scared 😔

7 Replies
oldestnewest

Haematology are able to tell from your blood tests so that sounds very good. You have to weigh up the risks of bleeding ( I am much older and take it for a heart condition and have had no problems in 2 years but there are bleeding risks with any anti coagulant) I'm not a medical expert but wouldn't think you should have any problem now. Any surgery can cause PE as a clot is formed and then breaks off and travels0 but you haven't had any recent surgery...........

Reply

I understand the general advice is to come off thinners after 6 month if the event was a one off. ( you have reasons - post surgery for this event )

I would be tempted to come off them as advised - you are young ( child bearing age) so to be on thinners for life is a massive health risk - if you don’t need to be - surely ?! Be alert and look for signs of another clot but chances are you won’t have one!

I’m 53 - on apixaban for life - but I’d rather not be.

Not sure if this helps or not. Understand and sympathise with your fears though 🤔😞

1 like
Reply

please may I ask if you have tried any other forms of blood thinning tablets before you settled with this one?

Reply

No. I was given the Option of this or warfarin. I feel I made the right choice. 😊

Reply

You'll be fine. The hospital will have a flag in your records that you developed clots post-surgrry, but as they know why it happened, no reason to keep you on medication. Lucky you!

Reply

I agree with all the above, whilst there are always risks involved in everything, seemingly yours was a one off.

Anti- coagulants are serious medications and I believe only used when absolutely necessary. Along with the medics involved in your care, continue to be vigilant but listen to what you are being told and until you have information proving otherwise get on with living a normal a life as possible without the added complications of something you don’t need at this time. Just sometimes, we have to trust the medics.

Reply

Thanks for the feedback.

I am having another set of blood tests before my next appointment so will see what that says. What I am scared of was that I could have had it before and the pregnancy made it show up -although doctors think that is unlikely.

Reply

You may also like...